What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 19, 1:33 PM MST, 6 hours 27 minutes earlier.
Area forecast discussion, Feb 19, 1:33 PM MST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
133 PM MST Mon Feb 19 2018
.SHORT TERM...Tonight through Thu afternoon. Arctic air under
northerly flow behind the front will penetrate as far south as
Burley tonight, bringing overnight low temperatures to positive
single digits or even colder the farther north in the Snake River
plain you are. Coupled with a light to moderate wind, effective
chill temperatures will range from minus 20 to minus 35 over
nearly all of Clark County and a solid portion of Fremont County.
So have issued a Wind Chill Warning for Zone 19. Farther to the
south and west, even the eastern Magic Valley will see effective
Chill Temperatures of fifteen below zero. On top of that, the
HRRR, the GFS, and the NAM have all been consistently forecast the
leading edge of the arctic air to act as one side of a convergence
zone, as it advances down the valley. Snow is expected to amount
to widespread 0.5 to 2.0 inches, with more intense snowfall but in
a limited area in the Cold Water to American Falls area, including
the north end of the Rockland Valley, of 3 to 5 inches. Have
issued a Winter Weather Advisory to cover that. The convergence
band of snow should be all wrapped up by morning, which leaves
some weak troughing moving through the mean northwest flow. Expect
only light snowfall mainly along the border with Montana, although
sometimes all of the central Idaho mountains will be affected. Do
not see anything more than light snow, which for the mountains is
up to 6 inches in 24 hours. The most likely period for this
incident is Wed and Wed night. With the cloud cover Wed night, the
chilly air will modify some, with temperatures in the lower Snake
River plain staying in the teens, and positive single digits for
places like Idaho Falls. The wind should be considerably less, so
at this time do not see a repeat of a Wind Chill Warning for Tue
night. Messick
.LONG TERM...Friday through next Monday. A deepening area of low
pressure over the West will keep some snow in the forecast early on
Friday, but drier air works in during that. There could be some
light snow/flurries remain in the eastern highlands and also between
Stanley and Challis. The next storm slides through later Saturday
and Sunday. This one looks breezy with some snow possible especially
in the mountains. The ECWMF and GFS have their often typical battle
with one another (One is wetter than the other) especially across
the Snake Plain. The trend is there though for a higher chance of
mainly snow (could be a mix at lowest elevations) so we kept pushing
those percentages higher. With the wind/snow combo, we could see
blowing and drifting become an issue especially over high passes and
into the backcountry. The next storm will already taking shape
across the Canadian Rockies southwest along the West Coast by
Monday. There will be some moisture ahead of it, enough for clouds
obviously and some light rain and/or snow across eastern Idaho.
Temperatures will continue a steady climb into the weekend. We'll
eventually see some places pushing into the mid, maybe upper, 30s.
That is actually at/just below average for this part of February.
Keyes
&&
.AVIATION...A couple of concerns through this evening. One is light
snow continuing across the eastern highlands, producing light snow
and low clouds at KDIJ. What snow that's there now should end by
late evening, but expect the low clouds to remain and in fact lower
a bit after the snow ends. Expect MVFR/IFR weather during the
period. The other is developing showers around KSUN that are moving
into the Snake Plain, toward KBYI and KPIH. The showers around KSUN
should end also later this evening, becoming VCSH. If showers
directly impact the airport, look for rapid drops into IFR
conditions due to heavier snow/graupel. There could also be
localized erratic winds. The biggest impacts will be at or in
between at least KPIH and KBYI. A convergence band of snow will
develop, the question is where. The area of convergence has been
wavering back and forth between both airports. With the fact the
higher resolution models haven't quite figured out what's going to
happen, these TAFs have a question mark or two attached to them. We
did drop ceilings down to IFR and included at the very least VCSH.
The consensus was to add IFR/LIFR conditions at KPIH as there is a
hint the band actually will shift far enough east to affect the
airport. Again, this is definitely NOT a high confidence scenario
and we will likely have to make a change (or even more) to the TAFs
as this develops. KIDA could see a couple of showers, being on the
northern of showers moving off the central mountains. They should be
VFR overnight. For Tuesday, the potential of that band of snow
hanging around will keep the potential for VCSH or -SN in the
forecast at KBYI and KPIH early on. The band should move northeast
away from KBYI mid morning and KPIH around Noon. However, that means
the band will eventually impact KIDA and KDIJ. Expect MVFR/IFR
ceilings and visibility with this. KSUN should see scattered to
broken clouds flirting with MVFR throughout the day with VCSH as
most showers will be over surrounding terrain. Keyes
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 5 AM MST
Tuesday for IDZ017-021-022.
Wind Chill Warning from 6 PM this evening to 10 AM MST Tuesday
for IDZ019.
&&
In the hours before
Local storm report, Feb 19, 2:21 PM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
221 PM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY SNOW 6 SW ATLANTA 43.75N 115.23W
02/18/2018 E14.9 INCH ELMORE ID MESONET
ATLANTA SUMMIT SNOTEL 7580 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 16 NW STANLEY 44.30N 115.23W
02/18/2018 E14.1 INCH BOISE ID MESONET
BANNER SUMMIT SNOTEL 7040 MSL. 36-HOUR TOTAL.
1100 PM SNOW 33 WNW ARCO 43.75N 113.93W
02/18/2018 E3.6 INCH CUSTER ID MESONET
BEAR CANYON SNOTEL 7903 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 16 NE ISLAND PARK 44.50N 111.13W
02/18/2018 E29.7 INCH GALLATIN MT MESONET
BLACK BEAR SNOTEL 8150 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 30 SW BURLEY 42.17N 114.20W
02/18/2018 E7.1 INCH CASSIA ID MESONET
BOSTETTER R.S. SNOTEL 7503 MSL. 36-HOUR TOTAL.
1100 PM SNOW 12 NNW KETCHUM 43.77N 114.42W
02/18/2018 E4.5 INCH BLAINE ID MESONET
CHOCOLATE GULCH SNOTEL 6440 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 16 WSW KETCHUM 43.60N 114.67W
02/18/2018 E14.6 INCH BLAINE ID MESONET
DOLLARHIDE SUMMIT SNOTEL 8421 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 20 NE PRESTON 42.37N 111.57W
02/18/2018 E13.3 INCH FRANKLIN ID MESONET
EMIGRANT SUMMIT SNOTEL 7390 MSL. 36-HOUR TOTAL.
1100 PM SNOW 20 ENE HAILEY 43.62N 113.93W
02/18/2018 E1.9 INCH BLAINE ID MESONET
GARFIELD R.S. SNOTEL 6560 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 4 SW GARDEN CITY 41.92N 111.47W
02/18/2018 E17.1 INCH CACHE UT MESONET
GARDEN CITY SUMMIT SNOTEL 7600 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 17 SE ALMO 41.92N 113.42W
02/18/2018 E7.0 INCH BOX ELDER UT MESONET
GEORGE CREEK SNOTEL 8994 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 20 NW KETCHUM 43.88N 114.67W
02/18/2018 E7.2 INCH BLAINE ID MESONET
GALENA SNOTEL 7440 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 22 NW KETCHUM 43.87N 114.72W
02/18/2018 E8.2 INCH BLAINE ID MESONET
GALENA SUMMIT SNOTEL 8782 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 32 NNE DRIGGS 44.13N 110.83W
02/18/2018 E14.4 INCH TETON WY MESONET
GRASSY LAKE SNOTEL 7265 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 30 NNW ARCO 44.02N 113.47W
02/18/2018 E10.5 INCH CUSTER ID MESONET
HILTS CREEK SNOTEL 8001 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 18 SE BURLEY 42.32N 113.62W
02/18/2018 E15.9 INCH CASSIA ID MESONET
HOWELL CANYON SNOTEL 7982 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 11 ENE HAILEY 43.72N 114.17W
02/18/2018 E7.4 INCH BLAINE ID MESONET
HYNDMAN SNOTEL 7440 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 11 W GARDEN CITY 41.97N 111.60W
02/18/2018 E16.0 INCH CACHE UT MESONET
KLONDIKE NARROWS SNOTEL 7400 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 10 NW KETCHUM 43.82N 114.27W
02/18/2018 E9.4 INCH BLAINE ID MESONET
LOST WOOD DIVIDE SNOTEL 7903 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 37 NE MACKAY 44.43N 113.32W
02/18/2018 E8.2 INCH LEMHI ID MESONET
MEADOW LAKE SNOTEL 9150 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 30 WSW BURLEY 42.18N 114.28W
02/18/2018 E6.9 INCH TWIN FALLS ID MESONET
MAGIC MOUNTAIN SNOTEL 6833 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 28 NE STANLEY 44.47N 114.48W
02/18/2018 E20.7 INCH CUSTER ID MESONET
MILL CREEK SUMMIT SNOTEL 8870 MSL. 36-HOUR TOTAL.
1100 PM SNOW 32 NE MACKAY 44.42N 113.40W
02/18/2018 E4.4 INCH LEMHI ID MESONET
MOONSHINE SNOTEL 7440 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 6 S WEST YELLOWSTONE 44.58N 111.12W
02/18/2018 E24.0 INCH GALLATIN MT MESONET
MADISON PLATEAU SNOTEL 7750 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 24 N CHALLIS 44.85N 114.27W
02/18/2018 E10.6 INCH LEMHI ID MESONET
MORGAN CREEK SNOTEL 7600 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 17 SE DRIGGS 43.52N 110.92W
02/18/2018 E14.8 INCH TETON WY MESONET
PHILIPS BENCH SNOTEL 8200 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 10 SSE LAVA HOT SPRINGS 42.52N 111.95W
02/18/2018 E8.6 INCH BANNOCK ID MESONET
SEDWICK PEAK SNOTEL 7897 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 14 N MONTPELIER 42.57N 111.30W
02/18/2018 E13.8 INCH BEAR LAKE ID MESONET
SLUG CREEK DIVIDE SNOTEL 7225 MSL. 36-HOUR TOTAL.
1100 PM SNOW 17 SW MACKAY 43.73N 113.83W
02/18/2018 E5.7 INCH CUSTER ID MESONET
SMILEY MOUNTAIN SNOTEL 9520 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 2 NE WAYAN 42.95N 111.37W
02/18/2018 E6.3 INCH CARIBOU ID MESONET
SOMSEN RANCH SNOTEL 6801 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 32 E BLACKFOOT 43.22N 111.68W
02/18/2018 E6.9 INCH BINGHAM ID MESONET
SHEEP MOUNTAIN SNOTEL 6571 MSL. 36-HOUR TOTAL.
1100 PM SNOW 50 NW ARCO 43.87N 114.22W
02/18/2018 E4.2 INCH CUSTER ID MESONET
STICKNEY MILL SNOTEL 7431 MSL. 36-HOUR TOTAL.
1100 PM SNOW 21 ENE HAILEY 43.63N 113.97W
02/18/2018 E4.0 INCH BLAINE ID MESONET
SWEDE PEAK SNOTEL 7641 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 22 NW KETCHUM 43.80N 114.85W
02/18/2018 E15.7 INCH BLAINE ID MESONET
VIENNA MINE SNOTEL 8963 MSL. 36-HOUR TOTAL.
1100 PM SNOW 7 S POCATELLO 42.75N 112.48W
02/18/2018 E4.9 INCH BANNOCK ID MESONET
WILDHORSE DIVIDE SNOTEL 6490 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 4 SW WEST YELLOWSTONE 44.62N 111.15W
02/18/2018 E12.9 INCH GALLATIN MT MESONET
WHISKEY CREEK SNOTEL 6800 MSL. 36-HOUR TOTAL.
1100 PM HEAVY SNOW 8 NW ISLAND PARK 44.53N 111.42W
02/18/2018 E15.4 INCH FREMONT ID MESONET
WHITE ELEPHANT SNOTEL 7713 MSL. 36-HOUR TOTAL.
&&
JKEYESLocal storm report, Feb 19, 2:47 PM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW STANLEY COOP 44.22N 114.93W
02/18/2018 M4.5 INCH CUSTER ID CO-OP OBSERVER
CO-OP OBSERVER STATION STAI1, STANLEY COOP.
THE DURATION OF THE SNOW EVENT WAS 24 HOURS.
0800 AM SNOW 2 E NITER 42.50N 111.68W
02/18/2018 M2.0 INCH CARIBOU ID COCORAHS
COCORAHS STATION ID-CR-2, 2 E NITER. THE
DURATION OF THE SNOW EVENT WAS 24 HOURS.
0927 AM SNOW BURLEY 42.54N 113.79W
02/18/2018 M3.9 INCH CASSIA ID PUBLIC
REPORTED VIA FACEBOOK.
1019 AM SNOW 7 NW INKOM 42.87N 112.33W
02/18/2018 M2.0 INCH BANNOCK ID PUBLIC
REPORTED VIA FACEBOOK.
1254 PM SNOW 4 ESE SODA SPRINGS 42.64N 111.50W
02/18/2018 E5.0 INCH CARIBOU ID PUBLIC
AT 6000FT ELEVATION. REPORTED VIA FACEBOOK.
0613 PM SNOW SW MONTPELIER 42.32N 111.31W
02/18/2018 M6.0 INCH BEAR LAKE ID TRAINED SPOTTER
STORM TOTAL OF 6 INCHES OF SNOW...STILL
SNOW.
0700 AM SNOW SODA SPRINGS 42.66N 111.59W
02/19/2018 M1.5 INCH CARIBOU ID COCORAHS
COCORAHS STATION ID-CR-1, SODA SPRINGS. THE
DURATION OF THE SNOW EVENT WAS 24 HOURS.
0700 AM SNOW LIFTON PUMPING STATION 42.12N 111.31W
02/19/2018 M8.0 INCH BEAR LAKE ID CO-OP OBSERVER
CO-OP OBSERVER STATION LFTI1, LIFTON PUMPING
STATION. THE DURATION OF THE SNOW EVENT WAS
24 HOURS.
0800 AM SNOW BERN 42.34N 111.39W
02/19/2018 M8.0 INCH BEAR LAKE ID CO-OP OBSERVER
CO-OP OBSERVER STATION BERI1, BERN. THE
DURATION OF THE SNOW EVENT WAS 24 HOURS.
0800 AM SNOW 2 E NITER 42.50N 111.68W
02/19/2018 M2.0 INCH CARIBOU ID COCORAHS
COCORAHS STATION ID-CR-2, 2 E NITER. THE
DURATION OF THE SNOW EVENT WAS 24 HOURS.
&&Special weather statement, Feb 19, 3:39 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Pocatello ID
339 PM MST MON FEB 19 2018
IDZ017-192330-
Eastern Magic Valley ID-
339 PM MST MON FEB 19 2018
...SPECIAL WEATHER STATEMENT...
At 337 PM MST, Doppler radar was tracking thunderstorms and snow
showers near Richfield or 15 miles east of Shoshone, moving east at
15 mph. Occasional lightning has been observed.
Winds in excess of 30 mph will be possible with these storm cells.
Locations impacted include...
Richfield, Minidoka, Kimama and Laidlaw Corrals Airport.
LAT...LON 4321 11342 4270 11339 4284 11422 4308 11425
TIME...MOT...LOC 2237Z 268DEG 11KT 4297 11410
RS
Special weather statement, Feb 19, 4:49 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
449 PM MST MON FEB 19 2018
IDZ017-021-022-200045-
South Central Highlands ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
449 PM MST MON FEB 19 2018
...SPECIAL WEATHER STATEMENT...
At 443 PM MST, a band of snow showers is developing from near
Richfield to Raft River and progressing slowly eastward at 15 mph.
The road surface on Interstate 86 through Raft River, Cold Water and
Neeley may become slick and visibility may drop suddenly to less
than 1 mile. Use extreme caution if traveling on area roads.
Locations impacted include...
Rupert, Neeley, Lake Walcott, Richfield, Rockland, Minidoka, Cold
Water Rest Area, Acequia, Yale Rest Area, Massacre Rocks, Bear Trap
Airport, Kimama, Pilar Butte, Laidlaw Corrals Airport, Sublett
Reservoir, Interstate 84 And 86 Junction and Roy.
LAT...LON 4305 11451 4319 11385 4294 11300 4227 11254
4221 11287
TIME...MOT...LOC 2343Z 180DEG 0KT 4295 11409 4234 11289
RSSpecial weather statement, Feb 19, 6:32 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
632 PM MST MON FEB 19 2018
IDZ017-021>023-200300-
Caribou Highlands ID-South Central Highlands ID-
Lower Snake River Plain ID-Eastern Magic Valley ID-
632 PM MST MON FEB 19 2018
...SPECIAL WEATHER STATEMENT...
At 626 PM MST, National Weather Service radar indicates 3 bands of
snow showers, one near Raft River sliding slowly southeast, the
second band is moving east into Neeley and American Falls, and the
third band is drifting southward from near Atomic City. Snow has
begun in Sterling. These conditions may favor 1 or 2 inches of snow
on I-86 over the next 2 hours. Drive with extreme caution if
traveling on Interstate 86 between Raft River and American
Falls.
Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Lake Walcott,
Aberdeen, Rockland, Cold Water Rest Area, Fort Hall Bannock Peak,
Springfield, Fort Hall Bannock Creek Lodge, Pocatello Airport,
Sterling, Massacre Rocks, Bear Trap Airport and Pilar Butte.
LAT...LON 4319 11268 4268 11247 4252 11286 4251 11336
4312 11341
TIME...MOT...LOC 0126Z 180DEG 0KT 4286 11293
RSLocal storm report, Feb 19, 6:47 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
647 PM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM SNOW 14 SW NEELEY 42.59N 113.07W
02/19/2018 E1.0 INCH CASSIA ID DEPT OF HIGHWAYS
IDAHO TRANSPORTATION DEPARTMENT ESTIMATES 1 INCH OF SNOW
ON INTERSTATE 86 NEAR THE REST AREA AT COLD WATER.
&&
RSURVICK